Hail, El Paso
- When
- October 20, 4:09 PM MST to 4:14 PM MST
- Where
- El Paso County, 1.65 mi S of (Elp)el Paso Intl Ar
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.776, -106.382
Three-quarter inch hail was reported at Cielo Vista Mall.
A strong cutoff low was located over far Southwest Arizona. The nose of a 100 knot jet was rounding the low and moving into Southern New Mexico and Far West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A strong cutoff low was located over far Southwest Arizona. The nose of a 100 knot jet was rounding the low and moving into Southern New Mexico and Far West Texas. A surface trough was also located near the Rio Grande Valley. All of these features combined to produce severe thunderstorms across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 20, 1:15 PM MST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 215 PM MDT WED OCT 20 2010 .SYNOPSIS... A SLOW MOVING UPPER LOW WILL APPROACH THE AREA TONIGHT AND TRACK ACROSS THE NEW MEXICO THURSDAY. INCREASED MOISTURE HAS MOVED INTO THE REGION IN THE DEEP SOUTHERLY FLOW AHEAD OF THIS STRONG STORM SYSTEM. THIS EVENING AND OVERNIGHT DYNAMICS AND MOISTURE WILL COMBINE TO SUPPORT THE GENERATION OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AREA WIDE. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND LARGE HAIL. FROM THE RIO GRANDE VALLEY EASTWARD A TORNADO WILL BE POSSIBLE. STORM ACTIVITY WILL CONTINUE INTO THURSDAY...BUT BE DIMINISHED IN AREA COVERAGE. BEHIND THE UPPER LOW A WESTERLY FLOW PATTERN WILL BRING DRY AIR BACK TO THE BORDERLAND FRIDAY. A TRAILING TROUGH WILL PASS THROUGH LATE FRIDAY AND COULD PRODUCE A FEW SHOWERS OVER THE AREA MOUNTAINS. ANOTHER TROUGH CLIPS THE SACRAMENTO MOUNTAINS FOR ANOTHER BRIEF SHOT AT STORMS ON SUNDAY. GENERALLY THE ARE WILL BE DRY AFTER THURSDAY WITH COOLER TEMPERATURES. && .DISCUSSION... A LOT OF THINGS TO LOOK AT FOR THE SHORT TERM...THE 0-24 HR PERIOD. FIRST OFF...EXPECTING A BOUT OF SEVERE WEATHER TONIGHT. A DEEP AND STRONG UPPER LOW IS CENTERED OVER YUMA THIS AFTERNOON. A LOW LEVEL EAST PUSH OVERNIGHT AND DEEP SOUTHERLY WINDS AHEAD OF THE LOW HAVE INCREASED MOISTURE LEVELS OVER THE CWFA. THE 12Z EPZ SOUNDING SHOWED 0.68" PWAT...BUT GOTTA ASSUME THE CURRENT AMOUNT IS HIGHER...AND PROG SOUNDINGS DO SHOW 0.8-0.9" TONIGHT. DYNAMICS GET IMPRESSIVE THIS EVENING AS THE LOW SLOWLY MOVES TOWARD THE REGION. ALOFT WE HAVE DIVERGENCE ALOFT...PVA...AN 80KT+ LF JET QUAD...AND COOLING H5 TEMPS AHEAD OF THE LOW. THESE INGREDIENTS LOOK TO BEGIN INFLUENCING THE AREA OVER THE CWFA ABOUT 00Z THIS EVENING. AT THE SURFACE WE HAVE HIGHER DEWPOINTS EAST AND A NICELY DEFINED CONVERGENCE ZONE IN A TROUGH LINED UP N-S THROUGH THE RIO GRANDE VALLEY. THIS CONVERGENCE LINE IS HUNG OVER THE WESTERN EXTEND OF THE RIO GRANDE RIVER VALLEY THIS AFTERNOON AND WILL SHIFT EAST TO OTERO/HUDSPETH LATE TONIGHT. ALL THE ABOVE FACTORS SHOULD LINE UP TO ALLOW FOR SCT-NUM SHOWERS AND THUNDERSTORMS TO DEVELOP. WE EXPECT THE FIRST CELLS TO FORM MID AFTERNOON...WITH INCREASING COVERAGE LATE AFTERNOON/EARLY EVENING. THE BEST STORM POTENTIAL LOOKS TO OCCUR BETWEEN 8PM TONIGHT AND 4 AM IN THE MORNING. THE SEVERE WEATHER THREATS APPEAR TO BE AS SUCH. WEST OF THE RIO GRANDE THE VERTICAL WIND PROFILE (VWP) AND INSTABILITY SHOW POTENTIAL FOR STRONG GUSTY WINDS AND LARGE HAIL. EAST OF THE RIO GRANDE THE VWP SHOWS TURNING WITH HEIGHT AND THUS A SLIGHT RISK OF TORNADO DEVELOPMENT IN ADDITION TO THE LARGE HAIL AND WIND POTENTIAL. AS THE PACIFIC FRONT. AS THE SURFACE TROUGH SHIFTS EAST AFTER MIDNIGHT THE TORNADO THREAT WILL DIMINISH FROM THE RIO GRANDE VALLEY EASTWARD FROM ABOUT MIDNIGHT TO 4AM. BOTH THE GFS AND NAM SHOW A VERY SLOW PROGRESSION WITH THE LOW LIFTING AND TRACKING ACROSS NEW MEXICO. A PACIFIC SURFACE FRONT WILL ALSO PUSH ACROSS THE REGION TURNING WINDS WEST AND BEGINNING SOME SURFACE DRYING. A DRY SLOT APPEARS TO MOVE ACROSS THE REGION TOMORROW MORNING...SCOURING OUT THE PCPN WITH SOME LOW CLOUDS AND LIGHT SHOWERS LINGERING. THE UPPER LOW THEN TRACKS INTO AND ACROSS THE CWFA MID-DAY THROUGH THE EVENING HOURS. WE COULD SEE A SMALL INCREASE IN SHOWERS AND STORMS... MAINLY NORTH ZONES. ALTHOUGH NOT AS IMPRESSIVE...WE COULD SEE SOME ISOLATED PULSE SEVERE STORMS AGAIN. THE STORM SYSTEM PICKS UP SPEED AND EXITS RAPIDLY IN THE EVENING. FRIDAY WILL BE COOL AND DRY WITH DEEP WESTERLY FLOW IN LEE OF THE DEPARTED SYSTEM. SATURDAY A TRAILING TROUGH IN THE PROGRESSIVE FLOW ALOFT WILL QUICKLY TRACK ACROSS THE CWFA. THE NAM KEEPS IT SHALLOW AND DRY WHILE THE GFS IS A BIT SHARPER AND ALLOWS FOR SOME MOUNTAIN STORM DEVELOPMENT LATE FRIDAY. MOST AREAS WILL REMAIN DRY AND UNAFFECTED. A SECOND TROUGH IS PROGED TO DROP IN AND CLIP THE NE PORTION OF OUR FORECAST AREA SUNDAY. THUS ISOLATED PCPN IS AGAIN POSSIBLE FOR THE SACS SUNDAY AFTERNOON...BUT ALL OTHER LOCATIONS SHOULD REMAIN DRY. BEYOND SUNDAY THE FLOW FLATTENS WITH THE PATTERN GENERALLY ZONAL ACROSS THE SOUTHERN TIER OF THE U.S. A BROAD TROUGH WILL PASS WELL NORTH BUT WE SHOULDN'T BE AFFECTED. TEMPERATURES SHOULD WARM BACK TO SEASONAL WITH DRY CONDITIONS AND GENERALLY CLEAR SKIES. 14 - BIRD && .AVIATION...VALID 21/00Z-22/00Z... LOW PRESSURE ALOFT CROSSING THE AREA WILL TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND TOMORROW. EXPECT AREAS OF 1-3SM SHRA/TSRAGR BKN-OVC030-060. SOME STORMS COULD BE SEVERE...ESPECIALLY EAST OF THE RIO GRANDE. 21 - PARK && .FIRE WEATHER... SOUTH TO SOUTHEAST WINDS ARE BRINGING INCREASING LOW LEVEL MOISTURE TO THE AREA. THIS WILL PROVIDE THE NECESSARY FUEL FOR SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY. AN UPPER LEVEL LOW MOVING SLOWLY EASTWARD ACROSS ARIZONA AND INTO NEW MEXICO WILL PROVIDE THE TRIGGER FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND TOMORROW. SOME STORMS COULD BE SEVERE THIS EVENING INTO TONIGHT WITH STRONG WINDS...LARGE HAIL AND HEAVY RAIN. TURNING COOLER THURSDAY WITH ADDITIONAL SHOWERS AND THUNDERSTORMS AS THAT UPPER LEVEL LOW AND AN ASSOCIATED PACIFIC COLD FRONT MOVE THROUGH. TEMPERATURES WILL BE SEVERAL DEGREES BELOW NORMAL FRIDAY THROUGH THE WEEKEND. WEAK DISTURBANCES WILL BRING A SLIGHT CHANCE OF SHOWERS FRIDAY NIGHT AND AGAIN SUNDAY...MAINLY OVER AREA MOUNTAINS. 21 - PARK && .PRELIMINARY POINT TEMPS/POPS... EL PASO 54 73 47 72 48 / 60 30 10 0 0 SIERRA BLANCA TX 52 74 44 72 45 / 60 20 10 0 0 LAS CRUCES 51 72 44 70 45 / 60 30 10 0 0 ALAMOGORDO 49 70 44 70 45 / 60 40 30 10 0 CLOUDCROFT 40 52 31 50 30 / 70 50 30 10 10 TRUTH OR CONSEQUENCES 50 69 40 70 44 / 60 40 10 0 0 SILVER CITY 44 61 36 62 36 / 60 40 10 10 10 DEMING 49 68 41 69 42 / 50 30 10 0 0 LORDSBURG 48 67 41 69 41 / 50 40 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 505 AM MDT WED OCT 20 2010 NMZ022>025-030>032-TXZ055-056-211215- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 505 AM MDT WED OCT 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME MORE NUMEROUS TONIGHT. SOME STORMS MAY BECOME SEVERE LATE AFTERNOON AND EVENING WITH STRONG DAMAGING WINDS AND LARGE HAIL...MOSTLY FROM THE RIO GRANDE VALLEY EAST. A TORNADO IS POSSIBLE IN AREAS EAST OF AN EL PASO-ALAMOGORDO LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY BUT TAPER OFF BY EVENING. SOME SMALL HAIL IS POSSIBLE WITH THESE STORMS. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD. INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR SEVERE THUNDERSTORM ACTIVITY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 320 PM MDT WED OCT 20 2010 NMZ022>025-030>032-TXZ055-056-211000- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES... ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG... DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY 320 PM MDT WED OCT 20 2010 ...THUNDERSTORMS TO DEVELOP AREAWIDE THIS AFTERNOON AND TONIGHT... ...SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY FROM THE RIO GRANDE VALLEY EAST. LOW-LEVEL EAST WINDS OVERNIGHT AND DEEP SOUTHERLY FLOW AHEAD OF A STRONG PACIFIC STORM SYSTEM INCREASED MOISTURE ACROSS THE BORDERLAND WEDNESDAY. STRONG DYNAMICS ASSOCIATED WITH A SLOWLY APPROACHING DEEP UPPER LOW OVER SOUTHWEST ARIZONA WILL SLOWLY TRACK TOWARDS NEW MEXICO THIS EVENING. THIS INSTABILITY AND ATMOSPHERIC LIFT WILL WORK WITH THE AVAILABLE MOISTURE ACROSS THE REGION TO DEVELOP SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS BEGINNING THIS EVENING AND CONTINUING OVERNIGHT. SEVERAL FACTORS...SUCH AS SURFACE CONVERGENCE AND WINDS TURNING WITH HEIGHT ABOVE THE GROUND...ARE CONDUCIVE FOR SOME OF THESE STORMS TO BECOME VERY STRONG TO SEVERE. STORMS THAT BECOME SEVERE MAY PRODUCE LARGE HAIL THE SIZE OF GOLF BALLS AND STRONG DAMAGING WINDS IN EXCESS OF 75 MPH. IN ADDITION THERE IS A SLIGHT RISK OF AN ISOLATED TORNADO EAST OF THE RIO GRANDE. SHOWERS AND THUNDERSTORMS ARE FORECAST TO CONTINUE ON THURSDAY AS THE UPPER LOW CONTINUES IT SLOW MOVEMENT ACROSS NORTH CENTRAL NEW MEXICO. SOME SMALL HAIL IS POSSIBLE WITH THESE STORMS AS COLD AIR ALOFT MOVES IN...BUT SEVERE WEATHER IS NOT EXPECTED ON THURSDAY AT THIS TIME. THE LOW MOVES INTO THE SOUTHERN PLAINS LATE THURSDAY NIGHT AND SHOULD ALLOW THE SHOWERS TO END AND SKIES TO GRADUALLY CLEAR BY FRIDAY MORNING. BIRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 321 PM MDT WED OCT 20 2010 NMZ022>025-030>032-TXZ055-056-211000- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES... ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG... DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY 321 PM MDT WED OCT 20 2010 ...THUNDERSTORMS TO DEVELOP AREA WIDE THIS EVENNG AND TONIGHT... ...SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY FROM THE RIO GRANDE VALLEY EAST. LOW-LEVEL EAST WINDS OVERNIGHT AND DEEP SOUTHERLY FLOW AHEAD OF A STRONG PACIFIC STORM SYSTEM INCREASED MOISTURE ACROSS THE BORDERLAND WEDNESDAY. STRONG DYNAMICS ASSOCIATED WITH A SLOWLY APPROACHING DEEP UPPER LOW OVER SOUTHWEST ARIZONA WILL SLOWLY TRACK TOWARDS NEW MEXICO THIS EVENING. THIS INSTABILITY AND ATMOSPHERIC LIFT WILL WORK WITH THE AVAILABLE MOISTURE ACROSS THE REGION TO DEVELOP SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS BEGINNING THIS EVENING AND CONTINUING OVERNIGHT. SEVERAL FACTORS...SUCH AS SURFACE CONVERGENCE AND WINDS TURNING WITH HEIGHT ABOVE THE GROUND...ARE CONDUCIVE FOR SOME OF THESE STORMS TO BECOME VERY STRONG TO SEVERE. STORMS THAT BECOME SEVERE MAY PRODUCE LARGE HAIL THE SIZE OF GOLF BALLS AND STRONG DAMAGING WINDS IN EXCESS OF 75 MPH. IN ADDITION THERE IS A SLIGHT RISK OF AN ISOLATED TORNADO EAST OF THE RIO GRANDE. SHOWERS AND THUNDERSTORMS ARE FORECAST TO CONTINUE ON THURSDAY AS THE UPPER LOW CONTINUES IT SLOW MOVEMENT ACROSS NORTH CENTRAL NEW MEXICO. SOME SMALL HAIL IS POSSIBLE WITH THESE STORMS AS COLD AIR ALOFT MOVES IN...BUT SEVERE WEATHER IS NOT EXPECTED ON THURSDAY AT THIS TIME. THE LOW MOVES INTO THE SOUTHERN PLAINS LATE THURSDAY NIGHT AND SHOULD ALLOW THE SHOWERS TO END AND SKIES TO GRADUALLY CLEAR BY FRIDAY MORNING. BIRD
The El Paso radar (KEPZ), 32 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
3 hail. Local standard time, as filed.
Three-quarter inch hail was reported at Cielo Vista Mall.
One inch diameter hail was reported at the El Paso International Airport by contract observer.
Dime sized hail was reported at Horizon Blvd. and Interstate 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, October 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 263069, 263070, 263071.